Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 85, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 21, 2020, 7:24 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2020, 7:24 PM CDT (00:24 UTC)
- Expired
- Apr 21, 2020, 8:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Custer County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 123 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:34 PM CDT, 50 minutes earlier.
Area forecast discussion, Apr 21, 6:34 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Norman OK 634 PM CDT Tue Apr 21 2020 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 213 PM CDT Tue Apr 21 2020 Satellite imagery is beginning to show signs of lift now increasing ahead of an initial mid level shortwave trough that will move out of the TX panhandle late this afternoon through tonight. Convective initiation should occur somewhere within the next hour or two near NW OK and the northern TX panhandle. A few storms may also try to develop on the southern flank of the mid level moisture moisture plume extending from NW OK into ESE OK into this evening. Some cumulus are now evident in vis imagery within this plume. The most likely scenario still appears to be a small cluster of storms coming off the high plains and tracking eastward across northern OK, with 1- 2 discrete elevated supercells south of it moving into portions of central OK late tonight. Steep lapse rates within the hail growth zone could support around a 3-6 hour window of very large hail within the supercells. As the first, smaller cluster of storms moves out of our area and dissipates to the east late tonight/early Wed AM, the main mid level vort max will begin to move in from the west. Therefore, expect more widespread convection to begin around 12-15Z Wed especially along and north of I-40 as mid to upper ascent overspreads the region. These elevated storms will still have the potential to produce large hail up to the size of golf balls or larger near and just after sunrise. At the surface, a surface low will near the I-35 corridor around 18-21Z Wed, with an associated dryline and Pacific front. Instability should have the chance to ramp up ahead of these features early tomorrow afternoon within the warm sector over the SE 1/4 of OK. Surface based supercells will be possible within the aforementioned area Wed afternoon, with all severe weather threats possible into early Wed evening. && .LONG TERM... (Wednesday night through next Monday) Issued at 213 PM CDT Tue Apr 21 2020 Showers and thunderstorms and the potential for severe storms are expected to end Wednesday evening. Another round of showers and thunderstorms will then be possible Thursday night into Friday as a shortwave moves across the central/southern Plains and a cold front moves across the area. Models show NW flow will develop aloft over the region next week. Models also show another front moving across the area early next week, although there are some differences in timing. Some showers and thunderstorms could be possible with this boundary. Temperatures are expected to remain generally below but near the average mark into this weekend, with the coolest day expected to be Friday. Warmer temperatures, above average, will then be possible early next week. && .AVIATION... (00Z TAFS) Issued at 631 PM CDT Tue Apr 21 2020 VFR/MVFR ceilings are expected. A few models show that IFR ceilings could be possible at a few locations Wednesday morning. Thunderstorms will be possible off and on later this evening through Wednesday afternoon. Variable gusty winds and hail could be possible near/with some of the storms. A front will move across portions of the area Wednesday causing winds to shift towards the N and NW. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 69 53 78 / 80 80 20 0 Hobart OK 61 73 51 81 / 50 50 10 0 Wichita Falls TX 63 81 54 82 / 40 50 0 0 Gage OK 54 67 47 81 / 90 80 0 0 Ponca City OK 59 65 52 77 / 90 90 30 0 Durant OK 61 75 56 79 / 30 90 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...03 LONG TERM....25 AVIATION...25
Hazardous weather outlook, Apr 21, 1:01 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 101 PM CDT Tue Apr 21 2020 OKZ004>048-050>052-TXZ083>090-221800- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 101 PM CDT Tue Apr 21 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Strong to severe thunderstorms will be possible later today and tonight. Isolated thunderstorms will be possible this afternoon across northwest Oklahoma. Meanwhile, additional thunderstorms are expected to develop across the Texas and Oklahoma panhandles and move eastward into the area by early evening. Thunderstorm coverage is then expected to increase later this evening and overnight, especially across northern and parts of central Oklahoma. Large hail up to the size of baseballs will be the main concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms will continue to be possible through the day Wednesday. Some strong to severe thunderstorms, primarily with a large hail up to the size of golf balls and damaging wind threat, could occur during the morning hours across any portion of the area. By Wednesday afternoon, the severe storm threat will continue to progress eastward but is not expected to exit the area until evening. Storm intensity could be higher during the afternoon and evening hours, especially near and east of I-35 and south of I-44. The primary threats during the afternoon will continue to be large hail up to the size of baseballs and damaging winds. However, there is also a potential for some tornadoes, especially in areas southeast of a Seminole and Pauls Valley, to Marietta Oklahoma line. There are some uncertainties with the afternoon and evening activity due to effects from the storms later tonight into Wednesday morning so check for the latest information. Thunderstorms will also be possible Thursday night into Friday. The chance of severe weather with this activity looks to be low. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Apr 21, 6:48 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 648 PM CDT Tue Apr 21 2020 OKZ009-014-220015- Roger Mills OK-Ellis OK- 648 PM CDT Tue Apr 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and southwestern Ellis Counties Until 715 PM CDT... AT 646 PM CDT, a severe thunderstorm was located near Canadian, Texas moving east at 30 MPH. Severe Thunderstorm warnings are likely this evening. HAZARDS INCLUDE... Hail up to the size of ping pong balls... Wind gusts to 60 MPH... Locations impacted include... Reydon and Durham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3603 9999 3594 9982 3557 9980 3562 10000 TIME...MOT...LOC 2346Z 270DEG 25KT 3586 10039 11
Special weather statement, Apr 21, 7:09 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 709 PM CDT Tue Apr 21 2020 OKZ016-022-220045- Washita OK-Custer OK- 709 PM CDT Tue Apr 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northern Washita and south central Custer Counties Until 745 PM CDT... AT 707 PM CDT, a strong thunderstorm was located near Dill City, moving northeast at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Clinton, Cordell, Burns Flat, Dill City, Corn and Bessie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3520 9912 3535 9922 3557 9895 3531 9872 TIME...MOT...LOC 0007Z 239DEG 10KT 3532 9908 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:09 PM CDT | Special Weather Statement | OUN | Washita | 36 min |
| Apr 21, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 60 min |
| Apr 21, 7:32 PM CDT | Special Weather Statement | OUN | Beckham | 28 min |
| Apr 21, 7:33 PM CDT | Special Weather Statement | OUN | Caddo | 27 min |
| Apr 21, 7:40 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 50 min |
| Apr 21, 7:56 PM CDT | Special Weather Statement | OUN | Beckham | 34 min |
| Apr 21, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 39 min |
| Apr 21, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills | 62 min |
| Apr 21, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Custer, Washita | 58 min |
| Apr 21, 8:18 PM CDT | Tornado Warning | OUN | Beckham, Custer, Washita | 19 min |
| Apr 21, 8:24 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 51 min |
| Apr 21, 8:28 PM CDT | Special Weather Statement | OUN | Greer | 32 min |
| Apr 21, 8:34 PM CDT | Areal Flood Advisory | OUN | Caddo, Washita | 3 hr |
| Apr 21, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 50 min |
| Apr 21, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 45 min |
| Apr 21, 8:50 PM CDT | Areal Flood Advisory | OUN | Beckham, Custer, Roger Mills, Washita | 3 hr |
| Apr 21, 9:04 PM CDT | Special Weather Statement | OUN | Greer | 26 min |
| Apr 21, 9:08 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 67 min |
| Apr 21, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 43 min |
| Apr 21, 9:20 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 40 min |
| Apr 21, 9:33 PM CDT | Special Weather Statement | OUN | Kiowa | 27 min |
| Apr 21, 9:46 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 44 min |
| Apr 21, 9:54 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Kiowa, Washita | 66 min |
| Apr 21, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 64 min |
| Apr 21, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 44 min |
| Apr 21, 10:06 PM CDT | Areal Flood Advisory | OUN | Washita | 3 hr |
| Apr 21, 10:18 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 42 min |
| Apr 21, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 45 min |
| Apr 21, 10:39 PM CDT | Special Weather Statement | OUN | Roger Mills | 36 min |
| Apr 21, 10:49 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 56 min |
| Apr 21, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Stephens | 66 min |
| Apr 21, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 45 min |
| Apr 21, 11:09 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 51 min |
| Apr 21, 11:28 PM CDT | Tornado Warning | OUN | Comanche, Grady, Stephens | 32 min |
| Apr 21, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 26 min |
| Apr 21, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 62 min |
| Apr 21, 11:47 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jefferson, Stephens | 43 min |
| Apr 21, 11:48 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Grady, Stephens | 57 min |
| Apr 21, 11:53 PM CDT | Tornado Warning | OUN | Stephens | 52 min |
| Apr 22, 12:04 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 41 min |
| Apr 22, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 31 min |
| Apr 22, 12:16 AM CDT | Tornado Warning | OUN | Carter, Garvin, Murray, Stephens | 27 min |
| Apr 22, 12:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray, Stephens | 64 min |
| Apr 22, 12:33 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Stephens | 57 min |
| Apr 22, 12:44 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, Stephens | 46 min |
| Apr 22, 1:10 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray | 50 min |
| Apr 22, 1:24 AM CDT | Areal Flood Advisory | OUN | Carter, Garvin, Murray | 3 hr |
| Apr 22, 1:26 AM CDT | Special Weather Statement | OUN | Garvin | 34 min |
| Apr 22, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Stephens | 49 min |
| Apr 22, 1:49 AM CDT | Flash Flood Warning | OUN | Carter, Murray | 3 hr |
| Apr 22, 1:50 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston | 70 min |
| Apr 22, 2:00 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 45 min |
| Apr 22, 2:06 AM CDT | River Flood Warning | OUN | Pottawatomie, Seminole | 25 hr |
| Apr 22, 2:14 AM CDT | Special Weather Statement | OUN | Johnston | 31 min |
| Apr 22, 2:24 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston | 51 min |
| Apr 22, 2:34 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Marshall | 41 min |
| Apr 22, 2:57 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 18 min |
| Apr 22, 3:12 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 29 min |
| Apr 22, 3:58 AM CDT | Special Weather Statement | OUN | Woods | 32 min |
| Apr 22, 4:28 AM CDT | Special Weather Statement | OUN | Ellis | 32 min |
| Apr 22, 4:34 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills, Woodward | 41 min |
| Apr 22, 4:48 AM CDT | Special Weather Statement | OUN | Alfalfa | 27 min |
| Apr 22, 4:49 AM CDT | Special Weather Statement | OUN | Garfield | 26 min |
| Apr 22, 4:53 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Woods | 52 min |
| Apr 22, 5:03 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 42 min |
| Apr 22, 5:09 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Woodward | 51 min |
| Apr 22, 5:21 AM CDT | Special Weather Statement | OUN | Kingfisher | 24 min |
| Apr 22, 5:22 AM CDT | Special Weather Statement | OUN | Atoka, Coal | 38 min |
| Apr 22, 5:32 AM CDT | Flood Watch | OUN | Alfalfa, Garfield, Grant, Kay, Major, Noble and 1 more | 13 hr |
| Apr 22, 5:41 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Kay, Logan, Noble and 1 more | 49 min |
| Apr 22, 5:52 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Major, Woods, Woodward | 53 min |
| Apr 22, 6:23 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble, Payne | 52 min |
| Apr 22, 6:46 AM CDT | Special Weather Statement | OUN | Woods | 29 min |
| Apr 22, 7:15 AM CDT | Special Weather Statement | OUN | Kay | 30 min |
| Apr 22, 7:33 AM CDT | Special Weather Statement | OUN | Kay | 27 min |
| Apr 22, 7:58 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 47 min |
| Apr 22, 8:00 AM CDT | Special Weather Statement | OUN | Kay | 30 min |
| Apr 22, 8:19 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 41 min |
| Apr 22, 8:22 AM CDT | Special Weather Statement | OUN | Atoka | 38 min |
| Apr 22, 8:33 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.